Attendees may register through September 18th      REGISTER HERE
Exhibitors may register through September 10th    REGISTER HERE 


Conference Sessions & Events
Click here for a detailed list of CE Credits


SATURDAY, SEPT. 28

Keynote Address: “Translation Bloopers Are Dead: Long Live Abundant New Ways of Showcasing Yourself and Our Profession” (1:00 – 2:00 p.m.)
What does it take to raise the profile of an “invisible” profession? Translation fails? Though they serve a purpose as hooks, we can go beyond examples of bloopers (or even costly legal disasters) and use other, more creative and relevant avenues open to us in this connected world.
Dr. Tkaczyk will present a spectrum of opportunities for T&I professionals of all kinds, from the obvious to the innovative, and will tackle the thorny topic of finding ways to do this that don’t violate non-disclosure agreements.
Speaker: Dr. Karen M. Tkaczyk, ATA Board

Language & Job Fair (1:30 – 5:00 p.m.)

Mingle and network with agencies, language companies, and colleagues. During the Fair, duck out to attend the Breaking Into New Fields panels described below.

Breaking Into New Fields in TRANSLATION
(2:00 – 3:00 p.m.)
This one-hour panel will compare translation fields. Experienced specialists will describe the specifics of their field and how they started working in that specialization, with plenty of time for questions from the audience.
Topics: Translation specialties
Language specific: No
Length: 1 hour
Speakers:  Deborah Wexler (Audiovisual), Benjamin Skovran (Medical), Shelley Fairweather-Vega (Literary), Tim Gregory (Criminal Justice)

Breaking Into New Fields in INTERPRETING (3:00 – 4:00 p.m.)
This one-hour panel will compare interpreting fields. Experienced specialists will describe the specifics of their field and how they started working in that specialization, with plenty of time for questions from the audience.
Topics:
Interpreting specialties
Language specific: No
Length: 1 hour
Speakers:  Susan Campbell (Labor & Industries), Yvonne Simpson (Medical), Claudia A'zar (Conference), María Luisa Gracia Camón (Legal), Lindsay Bentsen (U.S. Department of State Contract Interpreting)

Networking Reception (4:00 – 6:00 p.m.)
Continue networking and spending time with friends at this evening social hour.


SUNDAY, SEPT. 29
Two tracks: Interpreting & Translation
NOTE: Feel free to attend sessions from both tracks. Attendees are welcome to switch back and forth between interpreting and translation. Sign-up sheets will be available for each separate session.

Interpreting Track

Interpreting for Forensic Drug Analysis
(8:15 – 10:15 a.m.)
Simultaneous
Forensic chemists who identify and analyze controlled substances seized by law enforcement are among the most common witnesses interpreters will encounter in drug cases. The breadth and depth of terms in disciplines such as chemistry, mathematics and general science presented in a fast-paced question and answer format can challenge even experienced, skilled interpreters.
This session first aims to give participants a theoretical overview of the underlying scientific principals and concepts covered by forensic chemists in their testimony. Next, participants will work to identify equivalent terms in their non-English language before putting their new knowledge into action through a simultaneous interpreting exercise involving direct examination of a forensic chemist, which will be thoroughly evaluated.
Topics:
Legal interpretation, Forensic chemistry
Language specific: No
Length: 2 hours
Speaker: Ernest Niño-Murcia

 Interpreting in Immigration Court (10:30 a.m. – 12:30 p.m.)
Consecutive, Simultaneous, Sight Translation

Executive Office for Immigration Review (EOIR) proceedings, referred to colloquially as “Immigration Court,” offer court interpreters a unique opportunity to hone their skills in a quasi-judicial setting. This session offers an overview of the procedures and terminology used in this setting, with special attention given to tricky court terms with unique meanings in an immigration context. Participants will then build their interpreting skills using this terminology in practice exercises in the three major modes of interpreting as they are employed in EOIR proceedings. Although this workshop is geared towards experienced practitioners, the materials and discussion also benefit interpreters new to the field or those who have court experience but are looking to expand into immigration. Participants will receive reference materials and skill-building exercises for their use in self-directed practice after the session.
Topics: Legal interpretation, Immigration
Language specific: No
Length: 2 hours
Speaker: Ernest Niño-Murcia

 Interpreting for Special Education: Parts 1 & 2 (1:30 – 3:00 & 3:15 – 4:45 p.m.)
A presentation of important information about this specialization and a skill-based practice workshop designed to increase knowledge of the protocols and strategies needed to be successful in these encounters. Part 1 will be a presentation with time for questions and answers. Part 2 will be mostly practice in pairs with assistance from the presenter, using EN<>ES scripts for interpreters working with Spanish and EN<>EN scripts for everyone else. 
Topics: Interpreting, Specialized education settings
Language specific: No, but special practice with English-Spanish available in Part 2
Length: 3 hours total, 2 sessions
Speaker:
Dr. Holly Silvestri, CLPMSM

Translation Track

Enduring the Long Run: Translating Long Projects
(8:45 – 10:15 a.m.)

Just as any athlete needs to know the length of a race and the time allowed to run it before competing, a translator needs to get a clear idea of the task ahead. Undertaking a long project demands copious planning in terms of time, energy and stamina (both physical and intellectual) to get to the finish line on time and unscathed. A translator may be able to sprint over 7,000 words in two days, skipping meals and sleep, but can you keep that pace for a long stretch of time and at the same time produce a steady yield of well-crafted sentences? This session will deal with tips and guidelines to plan the time and energy required for each stage of the translation process for a long project (over 20k words).
Topics: Translation, project planning
Language specific: No
Length: 1.5 hours
Speaker: Mercedes Guhl

Introduction to Practical Subtitling
(10:30 a.m. – 12:00 p.m.)
Learn how to subtitle your own videos! This presentation will show you the steps to create subtitles using freeware and to embed them onto a video. From start to finish, learn the fundamentals, format guidelines and jargon of subtitling translation.
Topics: Translation, Audiovisual skills
Language specific: No
Length: 1.5 hours
Speaker: Deborah Wexler

Editing and Proofreading: A Fresh Look (1:30 – 3:00 p.m.)
We edit and proofread every day. Becoming more effective in these areas obviously improves quality; sometimes it improves the bottom line as well. Some people love these detail-oriented steps – but what about the rest of us? For everyone who loves the more creative first draft, gets bored with their texts, and is dreaming of moving on to the next challenge, here is a session to give you methods to slow down your eyes or see things differently, and to use technology to your advantage. Karen will pass on concrete tips that we can use straight away in our work—tips that she has applied, built up and practiced for years.
Topics:
Post-translation editing
Language specific: No
Length: 1.5 hours
Speaker: Dr. Karen M. Tkaczyk

Common Pitfalls in EN<>SP Translation / En la trinchera de la traducción inglés<>español (3:15 – 4:45 p.m.)
This session is for both interpreters and translators.
Contact between English and Spanish in the Western hemisphere is frequent. Even for 100% monolingual people in the Americas the presence of that other language is permanent. That presence can easily turn into interference, like a white noise blurring the lines between both languages and trapping speakers and writers in a sort of no-man’s land, where linguistic frameworks and rules get mixed. This session aims to address that interference between languages by pointing out differences between them, comparing linguistic details to raise awareness to the unique features of English and Spanish, in an attempt to avoid homogenization of both languages and the way each one of them constructs the world around us. This session will be delivered mostly in Spanish.
Topics: Interpreting, Translation, Linguistics
Language specific: Yes, Spanish<>English
Length: 1.5 hours
Speaker: Mercedes Guhl


For further information, please visit the following pages:

Registration
Continuing Education Credits
Speaker Bios
Conference Schedule
2019 Annual Conference

Thank you to our sponsors:




 


Powered by Wild Apricot Membership Software